Neuropathy secondary to drugs is a
Causes, incidence, and risk factors
The damage is caused by the toxic effects of certain medications on the
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (
Many medications may affect the development of neuropathy, including:
- Heart or blood pressure medications
- Drugs used to fight
- Drugs used to fight infections
- Isoniazid (INH) — used against
- Metronidazole (Flagyl)
- Thalidomide (used to fight
- Drugs used to treat autoimmune disease
- Drugs used to treat skin conditions (Dapsone)
- Anticonvulsants (phenytoin)
- Anti-alcohol drugs (disulfiram)
- Drugs to fight HIV
- Didanosine (Videx)
- Stavudine (Zerit)
- Zalcitabine (Hivid)
Numbness, loss of sensation Tingling, abnormal sensations
Sensation changes usually begin in the feet or hands and move inward.
Signs and tests
A brain and nervous system examination will be done.
Other tests include:
Blood tests to check levels of the medication (even normal blood levels of certain drugs may be toxic in elderly or certain other persons)
EMGand nerve conduction testof the electrical activity of nerves and muscles
Treatment is based on the symptoms and how severe they are. The medication causing the neuropathy may be stopped, reduced in dose, or changed to another medication. (Never change any medication without first talking to your health care provider).
The following medications may be used to control pain:
Over-the-counter pain relievers may be helpful for mild pain (neuralgia).
Phenytoin, carbamazepine, gabapentin, pregabalin, duloxetine, or tricyclic antidepressants such as nortriptyline may reduce the stabbing pains some people experience.
Opiate pain relievers, such as morphine or fentanyl, may be needed to control severe pain.
Whenever possible, avoid or reduce medication use to lessen the risk of side effects.
If you have lost sensation, you may need to take safety measures to avoid injury.
Many people can partially or fully return to their normal function. The disorder does not usually cause life-threatening complications, but it can be uncomfortable or disabling.
- Inability to function at work or home because of permanent loss of sensation
- Pain with tingling in the area of the nerve injury
- Permanent loss of sensation (or rarely, movement) in an area
Calling your health care provider
Call your health care provider if you have a loss of sensation or movement of any area of the body while taking any medication.
Your health care provider will closely monitor your treatment with any medication that may cause neuropathy. The goal is to keep the proper blood level of medication needed to control the disease and its symptoms while preventing the medication from reaching toxic levels.